Communications in Mathematical Physics

, Volume 338, Issue 2, pp 893–917 | Cite as

On the Inverse Scattering Method for Integrable PDEs on a Star Graph

  • Vincent CaudrelierEmail author


We present a framework to solve the open problem of formulating the inverse scattering method (ISM) for an integrable PDE on a star-graph. The idea is to map the problem on the graph to a matrix initial-boundary value (IBV) problem and then to extend the unified method of Fokas to such a matrix IBV problem. The nonlinear Schrödinger equation is chosen to illustrate the method. The framework unifies all previously known examples which are recovered as particular cases. The case of general Robin conditions at the vertex is discussed: the notion of linearizable initial-boundary conditions is introduced. For such conditions, the method is shown to be as efficient as the ISM on the full-line.


Soliton Hilbert Problem Robin Boundary Condition Star Graph Integrable Boundary Condition 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Noja D.: Nonlinear Schrödinger equation on graphs: recent results and open problems. Philos. Trans. R. Soc. A 372, 20130002 (2014)CrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Gardner C.S., Greene J.M., Kruskal M.D., Miura R.M.: Method for solving the Korteweg–deVries equation. Phys. Rev. Lett. 19, 1095 (1967)CrossRefADSGoogle Scholar
  3. 3.
    Zakharov V.E., Shabat A.B.: Exact theory of two-dimensional self-focusing and one-dimensional self-modulation of waves in nonlinear media. Sov. Phys. JETP 34, 62 (1972)ADSMathSciNetGoogle Scholar
  4. 4.
    Ablowitz M.J., Kaup D.J., Newell A.C., Segur H.: The inverse scattering transform-Fourier analysis for nonlinear problems. Stud. Appl. Math. 53, 249 (1974)zbMATHMathSciNetGoogle Scholar
  5. 5.
    Lax P.D.: Integrals of nonlinear equations of evolution and solitary waves. Commun. Pure Appl. Math. 21, 467 (1968)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Ablowitz M.J., Segur H.: Inverse scattering transform—semi-infinite interval. J. Math. Phys. 16, 1054 (1975)CrossRefADSzbMATHGoogle Scholar
  7. 7.
    Bibkaev R.F., Tarasov V.O.: Initial-boundary value problem for the nonlinear Schrödinger equation. J. Phys. A24, 2507 (1991)ADSGoogle Scholar
  8. 8.
    Sklyanin E.K.: Boundary conditions for integrable equations. Funct. Anal. Appl. 21, 164 (1987)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Bowcock P., Corrigan E., Zambon C.: Classically integrable field theories with defects. Int. J. Mod. Phys. A19S2, 82 (2004)CrossRefMathSciNetGoogle Scholar
  10. 10.
    Corrigan E., Zambon C.: Jump-defects in the nonlinear Schrödinger model and other non-relativistic field theories. Nonlinearity 19, 1447 (2006)CrossRefADSzbMATHMathSciNetGoogle Scholar
  11. 11.
    Caudrelier, V., Mintchev, M.: Solving the quantum non-linear Schrödinger equation with delta-type impurity, E. Ragoucy. J. Math. Phys. 46, 042703 (2005) (section 2 on classical NLS)Google Scholar
  12. 12.
    Gomes J.F., Ymai L.H., Zimerman A.H.: The super MKDV and Sinh-Gordon hierarchy: solitons and backlund defects. J. Phys. A39, 7471 (2006)ADSMathSciNetGoogle Scholar
  13. 13.
    Caudrelier V.: On a systematic approach to defects in classical integrable field theories. Int. J. Geom. Meth. Mod. Phys. 5, 1085 (2008)CrossRefzbMATHMathSciNetGoogle Scholar
  14. 14.
    Avan J., Doikou A.: Liouville integrable defects: the non-linear Schrödinger paradigm. JHEP 01, 040 (2012)CrossRefADSMathSciNetGoogle Scholar
  15. 15.
    Avan J., Doikou A.: The sine-Gordon model with integrable defects revisited. JHEP 11, 008 (2012)CrossRefADSMathSciNetGoogle Scholar
  16. 16.
    Habibullin I., Kundu A.: Quantum and classical integrable sine-Gordon model with defect. Nucl. Phys. B795, 549 (2008)CrossRefADSMathSciNetGoogle Scholar
  17. 17.
    Doikou A., Karaiskos N.: Sigma models in the presence of dynamical point-like defects. Nucl. Phys. B867, 872 (2013)CrossRefADSMathSciNetGoogle Scholar
  18. 18.
    Aguirre, A.R., Araujo, T.R.: Type-II Bäcklund transformations via Gauge transformations. In: Gomes, J.F., Zimerman, A.H. (eds.) JHEP, vol. 12, p. 56 (2011)Google Scholar
  19. 19.
    Aguirre A.R.: Type-II defects in the super-Liouville theory. J. Phys. Conf. Ser. 474, 012001 (2013)CrossRefADSGoogle Scholar
  20. 20.
    Holmer J., Marzuola J., Zworski M.: Fast soliton scattering by delta impurities. Commun. Math. Phys. 274, 187 (2007)CrossRefADSzbMATHMathSciNetGoogle Scholar
  21. 21.
    Deift P., Park J.: Long-time asymptotics for solutions of the NLS equation with a delta potential and even initial data. Int. Math. Res. Not. 2011, 5505 (2011)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Fokas, A.S.: A unified approach to boundary value problems. CBMS-SIAM (2008)Google Scholar
  23. 23.
    Kostrykin V., Schrader R.: Kirchoff’s rule for quantum wires. J. Phys. A32, 595 (1999)ADSMathSciNetGoogle Scholar
  24. 24.
    Faddeev Ludwig D., Takhtajan Leon A.: Hamiltonian Methods in the Theory of Solitons. Springer, Berlin (2007)zbMATHGoogle Scholar
  25. 25.
    Demontis F.: Matrix Zakharov–Shabat System and Inverse Scattering Transform. Lambert Academic Publishing, Saarbrücken (2012)Google Scholar
  26. 26.
    Manakov S.: On the theory of two-dimensional stationary self-focusing of electromagnetic waves. Sov. Phys. JETP 38, 248 (1974)ADSMathSciNetGoogle Scholar
  27. 27.
    Caudrelier V., Zhang Q.C.: Vector nonlinear Schrödinger equation on the half-line. J. Phys. A45, 105201 (2012)ADSMathSciNetGoogle Scholar
  28. 28.
    Caudrelier V., Zhang Q.C.: Yang–Baxter and reflection maps from vector solitons with a boundary. Nonlinearity 27, 1081 (2014)CrossRefADSzbMATHMathSciNetGoogle Scholar
  29. 29.
    Fokas A.S.: Integrable nonlinear evolution equations on the half-line. Commun. Math. Phys. 230, 1 (2002)CrossRefADSzbMATHMathSciNetGoogle Scholar
  30. 30.
    Fokas A.S.: A generalised Dirichlet to Neumann map for certain nonlinear evolution PDEs. Commun. Pure Appl. Math. LVIII, 639 (2005)CrossRefMathSciNetGoogle Scholar
  31. 31.
    Lenells, J., Fokas, A.S.: The nonlinear Schrödinger equation with t-periodic data: I. Exact results (preprint). arXiv:1412.0304
  32. 32.
    Lenells, J., Fokas, A.S.: The nonlinear Schrödinger equation with t-periodic data: II. Perturbative results (preprint). arXiv:1412.0306
  33. 33.
    Fokas A.S., Lenells J.: The unified method: I non-linearizable problems on the half-line. J. Phys. A 45, 195201 (2012)CrossRefADSMathSciNetGoogle Scholar
  34. 34.
    Tarasov V.O.: The integrable initial-boundary value problem on a semiline: nonlinear Schrödinger and sine-Gordon equations. Inv. probl. 7, 435 (1991)CrossRefADSzbMATHMathSciNetGoogle Scholar
  35. 35.
    Albeverio S., Gesztesy F., Hoegh-Krohn R., Holden H.: Solvable models in quantum mechanics. American Mathematical Society, Providence (1988)CrossRefzbMATHGoogle Scholar
  36. 36.
    Rosales R.R.: Exact solutions of some nonlinear evolution equations. Stud. Appl. Math. 59, 117 (1978)ADSzbMATHMathSciNetGoogle Scholar
  37. 37.
    Mintchev M., Ragoucy E., Sorba P.: Reflection transmission algebras. J. Phys. A36, 10407 (2003)ADSMathSciNetGoogle Scholar
  38. 38.
    Deift P., Zhou X.: A steepest descent method for oscillatory Riemann–Hilbert problems—asymptotics for the MKdV equation. Ann. Math. 137, 295 (1993)CrossRefzbMATHMathSciNetGoogle Scholar
  39. 39.
    Adami R., Cacciapuoti C., Finco D., Noja D.: Fast solitons on star graphs. Rev. Math. Phys. 23, 409 (2011)CrossRefzbMATHMathSciNetGoogle Scholar
  40. 40.
    Habibullin, I.T.: Bäcklund transformation and integrable boundary-initial value problems. In: Nonlinear World (Kiev, 1989), vol. 1, pp. 130–138. World Science Publishing, River Edge (1990)Google Scholar
  41. 41.
    Habibullin I.T.: Integrable initial-boundary value problems. Theor. Math. Phys. 86(1), 2836 (1991)Google Scholar
  42. 42.
    Cascaval, R.C., Hunter, C.T.: Linear and nonlinear Schrödinger equations on simple networks. Libertas Math. 30, 85–98 (2010)Google Scholar
  43. 43.
    Boutet De Monvel A., Fokas A.S., Shepelski D.: Integrable nonlinear evolution equations on the interval. Commun. Math. Phys. 263, 133 (2006)CrossRefADSzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  1. 1.Department of MathematicsCity University LondonLondonUK

Personalised recommendations